Patients who are prescribed statins for heart disease should be closely monitored, because of the risk of unintended adverse effects (side effects), say researchers in a study published in the British Medical Journal (BMJ) today. A number of statins may raise the risk of liver dysfunction, acute renal failure, myopathy (diseases of muscle), and cataracts.

The authors write that cardiovascular disease is a major cause of premature death, and a leading cause of disability in the United Kingdom. Statins are frequently recommended to lower the risk of cardiovascular disease in patients deemed to be of high risk.

Julia Hippisley-Cox, professor of clinical epidemiology and general practice and Carol Coupland, associate professor in medical statistics at the University of Nottingham, aimed to gauge the unintended effects of statins on specific clinical outcomes, taking into account the type of statin, size of dose, and duration of use.

They examined data gathered from 368 general practices (primary care practices) contributing to the QResearch database on 2,004,692 patients aged 30-84 years, including 225,922 patients who were new statin users and prescribed a range of statins. The patients' adverse outcomes were studied from January 2002 to June 2008.

The authors estimated the effects of type, dose and duration of statin use on clinical outcomes that have been previously linked to statins and then calculated the numbers needed to treat and harm.

They found there was no noteworthy link between use of individual statins and risk of Parkinson's disease, rheumatoid arthritis, venous thrombo-embolism, dementia, osteoporotic fracture, or many cancers including gastric, colon, lung, renal, breast or prostate. There was a reduced risk associated with statin use for oesophageal cancer.

However, they did detect an increased risk associated with statins use for:
  • Moderate or serious liver dysfunction
  • Moderate or serious acute renal failure
  • Moderate to serious myopathy
  • Cataracts
  • And evidence of a dose response for acute renal failure and liver dysfunction with higher doses being associated with greater risk.
Undesirable side effects were similar for all of the different statins taken except for liver dysfunction, where the highest risks were found for fluvastatin. All of the increased risks persisted during the treatment, but were highest in the first twelve months.

Overall, for every 10,000 high risk women treated with statins, there would be:
  • Approximately 271 fewer cases of cardiovascular disease
  • 8 fewer cases of esophageal cancer
  • 74 extra patients who experienced liver dysfunction
  • 23 extra patients with acute renal failure
  • 307 extra patients with cataracts
  • 39 extra patients with myopathy
Figures for male patients were similar, except that myopathy rates were higher. Some of the effects might be due to better detection rates since patients taking statins will consult their doctor more.

"At national level, our study is likely to be useful for policy and planning purposes. Our study may also be useful for informing guidelines on the type and dose of statins," the authors write.

A companion paper by the same researchers, also published today in the journal Heart (a BMJ journal), shows that their newly-developed and validated risk prediction algorithms could be utilized to detect patients at high risk of adverse events from statins so that they can be monitored more proactively. A web calculator suitable for use by doctors can be found at www.qintervention.org

In an accompanying editorial, two senior cardiologists say that, like any intervention in medicine, statins are not entirely free of adverse events, but that when used according to current guidelines, the benefits outweigh the risks.

"Research: Unintended effects of statins in men and women in England and Wales: population based cohort study using the QResearch database"
Julia Hippisley-Cox, Carol Coupland
doi:10.1136/bmj.c2197
BMJ 2010;340:c219

Editorial: "Balancing the intended and unintended effects of statins"
Alawi A Alsheikh-Ali, Richard H Karas
doi:10.1136/bmj.c2240
BMJ 2010;340:c2240

Written by Christian Nordqvist